Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 365, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 11, 2008, 3:26 PM CDT for Calhoun County, Greene County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2008, 3:26 PM CDT (20:26 UTC)
- Expired
- Jul 11, 2008, 4:15 PM CDT
- In force
- 49 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Calhoun County, IL, Greene County, IL
The radar
The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 3:40 PM CDT | HAIL 1.5 | Kampsville, IL | SMALLER THAN GOLF BALL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1732 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 112026 SVRLSX ILC013-061-112115- /O.NEW.KLSX.SV.W.0365.080711T2026Z-080711T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 326 PM CDT FRI JUL 11 2008 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN SOUTHWEST ILLINOIS GREENE COUNTY IN SOUTHWEST ILLINOIS * UNTIL 415 PM CDT * AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES WEST OF CARROLLTON...OR 11 MILES NORTHEAST OF ELSBERRY...AND WAS MOVING NORTHEAST AT 21 MPH. * LOCATIONS IMPACTED INCLUDE... CARROLLTON... WHITE HALL... ROODHOUSE... GREENFIELD... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3927 9017 3919 9072 3934 9077 3952 9028 TIME...MOT...LOC 2026Z 247DEG 18KT 3931 9064 $$ TRUETT
2 follow-up statements
000
WWUS53 KLSX 112051
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT FRI JUL 11 2008
ILC013-112059-
/O.CAN.KLSX.SV.W.0365.000000T0000Z-080711T2115Z/
CALHOUN IL-
349 PM CDT FRI JUL 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS EXITED THE AREA.
LAT...LON 3940 9023 3938 9021 3936 9021 3931 9019
3930 9019 3929 9017 3927 9017 3921 9059
3939 9062 3945 9025
TIME...MOT...LOC 2049Z 272DEG 14KT 3931 9054
$$
ILC061-112115-
/O.CON.KLSX.SV.W.0365.000000T0000Z-080711T2115Z/
GREENE IL-
349 PM CDT FRI JUL 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL GREENE COUNTY...
AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ELDRED...OR 12 MILES SOUTHWEST OF WHITE HALL...AND WAS NOW
MOVING EAST AT 16 MPH.
AT 340 PM...THIS STORM PRODUCED PING-PONG BALL SIZED HAIL NEAR
KAMPSVILLE. THE STORM HAS WEAKENED SOMEWHAT SINCE THEN...BUT HAIL
UP TO THE SIZE OF A NICKEL IS STILL POSSIBLE.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
WALKERSVILLE...WOODY...CARROLLTON...BERDAN...BELLTOWN AND WRIGHTS.
LAT...LON 3940 9023 3938 9021 3936 9021 3931 9019
3930 9019 3929 9017 3927 9017 3921 9059
3939 9062 3945 9025
TIME...MOT...LOC 2049Z 272DEG 14KT 3931 9054
$$
TRUETT000
WWUS53 KLSX 112116
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT FRI JUL 11 2008
ILC061-112125-
/O.EXP.KLSX.SV.W.0365.000000T0000Z-080711T2115Z/
GREENE IL-
415 PM CDT FRI JUL 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENE COUNTY EXPIRES
AT 415 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE. HOWEVER...THIS STORM WILL CONTINUE TO
PRODUCE HEAVY RAIN OVER THE SOUTHERN HALF OF GREENE
COUNTY...INCLUDING THE CARROLLTON AREA...THROUGH 5 PM.
LAT...LON 3940 9023 3938 9021 3936 9021 3931 9019
3930 9019 3929 9017 3927 9017 3921 9059
3939 9062 3945 9025
TIME...MOT...LOC 2051Z 272DEG 14KT 3931 9053
$$
TRUETTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:12 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 11, 1:12 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 112 PM CDT FRI JUL 11 2008 .UPDATE... /1159 AM CDT FRI JUL 11 2008/ SMALL CONVECTIVE CLUSTER OVER NE MO WL CONT TO TRACK NE DURG THE AFTN...BUT ALSO EXPECT AN EXPANSION OF CVG SWD AS AMS CONTS TO DESTABILZE AHEAD OF SHTWV OVR E KS. OTHER THAN NE MO NR UIN...HV TWEEKED MAX TEMPS UP A CPL OF DEGREES. NO CHGS TO TNGT YET...WL WAIT TO SEE HOW CNVTN EVOLVES THIS AFTN BFR TWEEKING THAT PD. TRUETT && .DISCUSSION... /252 AM CDT FRI JUL 11 2008/ MAIN QUESTION IS CHANCES AND SEVERITY OF THUNDERSTORMS THROUGH SATURDAY NIGHT. GFS/NAM IN OVERALL GOOD AGREEMENT WITH CLOSING OFF THE SOUTHERN PART OF MID LEVEL TROUGH CURRENTLY OVER THE NRN ROCKIES AND MOVING EASTWARD INTO WRN ONTARIO BY SATURDAY EVENING. MODELS ARE ALSO IN GOOD AGREEMENT WITH THE TIMING OF COLD FRONTAL PASSAGE AND THE DEVELOPMENT OF A LOW ALONG THE FRONT IN THE SOUTHERN PART OF THE CWA ON SATURDAY. THEY DO DIFFER TONIGHT BECAUSE THE GFS IS DEPICTING MORE QPF OVER THE SOUTHERN AND EASTERN PARTS OF THE CWA WELL AHEAD OF THE FRONT THAT IS NOT SEEN ON THE NAM. THE GFS SOLUTION APPEARS TO BE PARTLY GENERATED BY CONVECTIVE FEEDBACK THAT IS ACTING TO AMPLIFY SHALLOW SHORTWAVE TROUGH NOW OVER THE CNTRL PLAINS THAT WILL BE NEAR THE MS RIVER BY 06Z TONIGHT. WHILE IM TEMPTED TO DISCOUNT THE GFS SOLUTION...IT DOES HAVE SUPPORT OF THE THE 4KM NMM-WRF. WITH THIS SAID...WILL GO WITH THE IDEA THAT THERE WILL BE ONGOING PRECIP OVER THE SRN CWA EARLY THIS MORNING IN AREA OF LOW LEVEL WARM AIR ADVECTION/MOISTURE CONVERGENCE. ALSO THINK THAT CONVECTION WILL INCREASE OVER CNTRL AND E CNTRL MO THIS MORNING IN RESPONSE TO THIS LOW LEVEL FORCING AND ALSO INCREASING LARGE SCALE ASCENT FROM APPROACHING WEAK SHORTWAVE. THIS CONVECTION WILL MOVE SLOWLY EASTWARD REACHING EAST OF THE MS RIVER LATE THIS AFTN/THIS EVENING IN RESPONSE TO PROPAGATION OF OUTFLOWS AND WEAK ASCENT OF AFOREMENTIONED SHORTWAVE. ORGANIZED SEVERE WEATHER DOES NOT APPEAR LIKELY BECAUSE OF WEAK SHEAR...BUT COULD NOT RULE OUT ISOLD DAMAGING WIND POTENTIAL GIVEN RELATIVELY DRY SUB CLOUD AND MID LEVEL AIR SEEN ON FORECAST SOUNDINGS. HAVE SHOWN A GRADUAL WANING OF TSRA THIS EVENING IN FAVOR OF THE NAM SOLUTION AS ATMOSPHERE BEGINS TO STABILIZE AND REFOCUSED HIGHER POPS IN THE NRN CWA OVERNIGHT IN ADVANCE OF THE FRONT. HAVE GONE WITH LIKELY POPS TOMORROW AS THERE WILL BE DECENT LOW LEVEL CONVERGENCE ALONG FRONT MOVING INTO MLCAPES OF 2500-3000 J/KG IN ADDITION TO SOME WEAK ASCENT ASSOCIATED WITH MAIN SHORTWAVE THAT WILL BE PASSING JUST TO THE NORTH OF THE AREA. BETTER CHANCES FOR SEVERE WEATHER ON SATURDAY AFTERNOON GIVEN THE GREATER INSTABILITY AND 0-6KM SHEAR OF 25-30KTS WHICH SUGGESTS THE POTENTIAL FOR ORGANZIED MULTICELLS. MAY ALSO BE SOME LOCALLY HEAVY RAINFALL AS FORECAST PRECIPITABLE WATERS WILL BE AROUND 2 INCHES...SO WILL MENTION THIS IN THE HWO. CHANCES WILL DECREASE QUICKLY SATURDAY NIGHT FRON NORTH TO SOUTH AS FRONT CLEARS THE CWA. GFS MOS HAS BEEN RUNNING WARM LATELY...AND WENT CLOSER TO THE COOLER ETA MOS TEMPERATURES TODAY OVER THE CNTRL AND WRN CWA WHERE I EXPECT MORE CLOUDS AND RAIN. GUIDANCE IS IN GOOD AGREEMENT FOR LOWS AND HIGHS ON SUNDAY. BRITT && .AVIATION... /100 PM CDT FRI JUL 11 2008/ FOR THE 18Z TAFS...STILL EXPECTING AN EXPANSION OF TSRA THRUOUT CWA OVER THE NXT 3-6 HRS. HWVR...OUTSIDE OF BAND OF CNVTN OVR NE MO WHICH IS DRIVING TSRA FCST FOR UIN...TIMING/LOCATION OF DVLPMT VRY MUCH AN UNKNOWN. 12Z SNDGS AND LATEST MESOANALYSIS SUGGEST LTL IF ANY CAP RMNG...SO THINK THAT CNVTV INITIATION SHUD BE WITHIN THE NXT FEW HRS. MODEL QPF ALSO SUGGESTS...ALBEIT SUBTLY...THAT AXIS OF DVLPMT SHUD BE ALG MSRVR...SO FOR NOW HV ADDED VCTS TO STL AREA TAFS BUT KEPT COU DRY. OBVIOUSLY...TWEEKAGE MAY BCM NECESSARY ONCE CNVTN SHOWS IT HAND. ENDED TSRA AT UIN...STL...AND SUS LTR THIS AFTN AND ERY THIS EVE WITH PASSAGE OF SHTWV...WITH TAFS INDICATING A GRDL INCR OF MID LVL CLDS OVRNGT WITH SUSTAINED W FLOW. BY SAT MRNG...REINTRODUCED MENTION OF TSRA IN UIN DUE TO APRCHG CDFNT...BUT ELSW BLV SAT PCPN THRT WL BE NR OR AFT THE END OF THIS FCST PD. TRUETT && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 11, 5:22 AM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 522 AM CDT FRI JUL 11 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-121030- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 522 AM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND CONTINUE INTO TONIGHT. WHILE NO WIDESPREAD OR ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW STORMS MAY PRODUCE UP TO DIME SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH. MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT CHESTER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING ACROSS EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST AND SOUTH CENTRAL ILLINOIS. MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT CHESTER THROUGH SATURDAY. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON A LIMITED BASIS THROUGH THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BRITT
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:43 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 32 min |
| Jul 11, 5:04 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Pike | 41 min |
| Jul 11, 5:07 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown | 53 min |
| Jul 11, 5:08 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Madison, Saint Clair | 52 min |
| Jul 11, 5:50 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 40 min |
| Jul 11, 5:53 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Madison | 52 min |
| Jul 11, 6:13 PM CDT | Tornado Warning | LSX | Bond, Madison, Montgomery | 35 min |
| Jul 11, 6:21 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 39 min |
| Jul 11, 6:26 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.